Saturday, February 26, 2011

Torsades de What?

Sometimes our patients provide us with comic relief without even realizing it. A few months back when I was working in the ICU, we had a patient who went into a deadly heart rhythm called Torsades de Pointes. Torsades is a form of ventricular tachycardia (=bad fast heart rate) that can be caused by a variety of things such as medications or inherited genetic conditions. The French word literally means "twisting of points" because of the way it appears on EKGs and telemetry monitors- there is a pattern to the amplitude of the electrical waves- some long followed by some short, then some long again but all centered on an (invisible) horizontal line:

At the time torsades happened to my patient, he was actually talking with his family for the first time in many days as he had previously been too sick and on a ventilator (breathing machine). According to his son, he just stopped talking suddenly and closed his eyes. The alarms started beeping, nurses rushed towards the room. The patient quickly lost his pulse and essentially died. Luckily, the nurses acted quickly and the patient regained a stable heart rhythm after just one "shock", and woke up.

The next morning, additional family members came to see the patient in his room. When his wife asked how his night was, he said "I think I had a rough night". Yeah, I'd say so! A little conversation here, a little sudden cardiac death there, I'd call that "a rough night". Understatement of the century. Well done, sir, well done:)

No comments:

Post a Comment